Illinois, 2008

Damaging Winds in Illinois, August 5, 2008

August 5, 2008 · NWS ILX · 7 events in 4 counties and zones

Thunderstorms developed along an outflow boundary across wetsern Illinois during the evening of August 5th. The storms congealed into a bow echo as they tracked east-southeast across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed along an outflow boundary across wetsern Illinois during the evening of August 5th. The storms congealed into a bow echo as they tracked east-southeast across the region. Several reports of wind damage were received along the path of the storms, mainly along and south of a Jacksonville to Taylorville to Marshall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 5, 1:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 1:51 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE AUG 5 2008

.DISCUSSION...
ISSUED 251 PM CDT TUE AUG 5 2008

WE FELL JUST SHY OF OFFICIAL HEAT ADVISORY CRITERIA TODAY...WHICH WAS
THE FEAR DUE TO ONGOING CONVECTION. THE PROSPECT OF ANY SIGNIFICANT
SUNSHINE THE REST OF THE DAY IS DIMINISHING AS CONVECTION DEVELOPS
BACK TO THE WEST IN N MO. HAVE ALREADY CANCELLED THE HEAT ADVISORY.

SHORT TERM...TONIGHT THROUGH THURSDAY.
THE COLD FRONT APPEARS TO JUST PASSED THROUGH GBG IN OUR NW AREA.
CONVECTION WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT
THROUGH THIS EVENING. A FEW STRONG STORMS WILL BE
POSSIBLE...MAINLY IN OUR SE AREA. OUR 18Z SOUNDING SHOWED MORE
STABLE AIR THIS FAR NORTH...BUT A BRIEF PERIOD OF SUNSHINE FROM
IJX AND SPI TO EFFINGHAM AND LWV MAY HELP DIMINISH THE LOW LEVEL
CIN...AND INCREASE THE MUCAPES. THE LATEST SWOMCD HIGHLIGHTED OUR
SE AREA FOR A POTENTIAL WATCH LATER THIS AFTN.

WILL KEEP HIGH CHC TO LIKELY POPS THIS EVENING IN THE SOUTHERN
HALF OF THE CWA...WITH LOWER CHANCES AFTER MIDNIGHT CENTRAL AND
NORTH.

GUIDANCE IS IN A LITTLE BETTER AGREEMENT ON THE FRONTAL
POSITION BY 12Z WED...KEEPING IT CLOSE TO THE SOUTHERN BORDER OF
OUR CWA SOUTH OF LWV. OUR SE 6 COUNTIES APPEAR TO HAVE THE HIGHEST
POTENTIAL FOR STORMS ON WED...WITH SLIGHT CHANCES EXTENDING BACK
TWRD SPI AND IJX.

THE NAM...GFS...AND ECMWF ALL INDICATE A STORM COMPLEX DEVELOPING
WED NIGHT IN NC MO AND ROLLING TOWARD SC IL. THE GFS IS ABOUT 6 TO
12 HOURS FASTER THAN THE NAM AND ECMWF...BUT POSITIONING IS
SIMILAR. WILL KEEP SOME SCHC POPS IN OUR SOUTH DUE TO THE
PROXIMITY OF THAT POTENTIAL MCS.

WITH THE NAM BEING SLOWER WITH THE SYSTEM...IT LINGERS PRECIP NEAR
OUR S CWA THROUGH THURS. BUT THE GFS AND ECMWF PUSH THE FRONT
FARTHER SOUTH AND KEEP US DRY. WILL KEEP A DRY FORECAST FOR THUR.

LONG TERM...FRIDAY THROUGH TUESDAY.
HIGH PRESSURE IS EXPECTED TO PROVIDE PLEASANT WEATHER FOR FRIDAY
THROUGH SUNDAY...AND GUID IS IN DECENT AGREEMENT THROUGH SUNDAY.
AFTER THAT...THERE ARE SIGNIFICANT DIFFERENCES IN THE GFS AND
ECMWF. THE ECMWF CONTINUES TO PUSH A STRONG STORM SYSTEM DIRECTLY
OVER CENTRAL ILLINOIS ON SUNDAY NIGHT AND MONDAY. THE GFS HAS THAT
COMPLEX WELL SOUTH OF US. I INTRODUCED /SILENT/ SLIGHT CHANCE
POPS FROM SUNDAY AFTERNOON THROUGH TUES TO ACCOUNT FOR THE
POTENTIAL SYSTEM AND LINGERING FRONTAL BOUNDARY. BOTH ECMWF AND GFS
HAVE BEEN CONSISTENT IN THEIR DIFFERING SOLUTIONS SO FAR...SO
DECIDED TO KEEP THE POPS LOW.

SHIMON
&&

.AVIATION...
ISSUED 1240 PM CDT TUE AUG 5 2008

DEVELOPING MCS HAS TRACKED JUST SOUTHEAST OF THE TAF SITES EARLY
THIS AFTERNOON...LEAVING BEHIND A MID-LEVEL OVERCAST.
MEANWHILE...ISOLATED SHOWERS/STORMS ARE BEGINNING TO DEVELOP ALONG
SYNOPTIC COLD FRONT AS IT APPROACHES THE ILLINOIS RIVER.
ATMOSPHERE ACROSS MUCH OF CENTRAL ILLINOIS IS RELATIVELY
STABLE...SO EXTENT OF STORM DEVELOPMENT AHEAD OF FRONT THIS
AFTERNOON IS STILL IN QUESTION. BASED ON STABILITY PARAMETERS AND
LATEST SATELLITE/RADAR TRENDS...WILL ONLY CARRY VCTS AT
KSPI...KDEC...AND KCMI THROUGH EARLY EVENING. FURTHER NORTH...FRONT
WILL PASS THROUGH KPIA BEFORE ANY STORMS FIRE...SO HAVE LEFT
THUNDER MENTION OUT. WINDS WILL BE LIGHT AND VARIABLE THIS
AFTERNOON...BUT WILL SWITCH TO NW EARLY THIS EVENING ONCE THE
FRONT SLIDES OFF TO THE EAST. WITH CLEARING SKIES AND LIGHT WINDS
OVERNIGHT...FOG IS A GOOD BET...ESPECIALLY ACROSS LOCATIONS THAT
PICKED UP RAIN TODAY. WILL FEATURE TEMPO GROUPS WITH VSBYS
REDUCED TO BETWEEN 3 AND 4SM TO COVER THIS. AFTER THAT...EXPECT
MOSTLY CLEAR SKIES AND LIGHT N/NE WINDS WEDNESDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 5, 2:06 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT TUE AUG 5 2008

ILZ027>031-036>038-040>046-048-053>057-063-061100-
CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
306 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
AS A COLD FRONT DROPS INTO THE AREA. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ047-049>052-061-062-066>068-071>073-061100-
CASS-CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
306 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT THIS AFTERNOON.
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE. THE
SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHERN ILLINOIS LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 3 PM AND 10 PM.

BARNES

In the hours before

Local storm report, Aug 5, 1:19 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     HOOPESTON               40.47N 87.67W
08/05/2008                   VERMILION          IL   EMERGENCY MNGR

            25 TO 30 LARGE TREES DOWN ON THE NORTHEAST SIDE OF
            HOOPESTON. 1 LARGE TREE DESTROYED A CAR

&&

KELLY

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 5, 5:10 PM CST to 5:11 PM CST
Where
Morgan County, 1 mi SSE of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.717, -90.223

Eight-inch diameter limbs were blown down onto a house.

Thunderstorm Wind, Morgan

When
August 5, 5:10 PM CST to 5:11 PM CST
Where
Morgan County, 1 mi W of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.730, -90.249

Several two-foot diameter trees were blown down. Power lines were blown down and blocked Highway 104.

Thunderstorm Wind, Morgan

When
August 5, 5:10 PM CST to 5:11 PM CST
Where
Morgan County, 1.51 mi S of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.708, -90.229

A power pole was blown down onto a house in South Jacksonville.

Thunderstorm Wind, Christian

When
August 5, 6:17 PM CST to 6:18 PM CST
Where
Christian County, Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.550, -89.300

A tree was blown down in Taylorville.

Thunderstorm Wind, Christian

When
August 5, 6:17 PM CST to 6:18 PM CST
Where
Christian County, 2 mi SW of Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
39.529, -89.326

Numerous tree limbs were blown down.

Thunderstorm Wind, Effingham

When
August 5, 7:01 PM CST to 7:02 PM CST
Where
Effingham County, Mason
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.950, -88.620

A tree limb was blown down onto a power line in Mason.

Thunderstorm Wind, Crawford

When
August 5, 8:25 PM CST to 8:26 PM CST
Where
Crawford County, Palestine
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.000, -87.620

Several three-inch diameter limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132522, 132533, 132534, 132523, 132524, 132525, 132532.